Ohio, 2009Hail and Damaging Winds in Ohio, August 20, 2009
August 20, 2009 · NWS CLE · 21 events in 16 counties and zones
A strong area of low pressure tracked eastward across the northern Great Lakes during the afternoon and evening of the 20th. Scattered showers and thunderstorms developed ahead of the cold front and tracked eastward across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $153,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure tracked eastward across the northern Great Lakes during the afternoon and evening of the 20th. Scattered showers and thunderstorms developed ahead of the cold front and tracked eastward across the area. Many of the thunderstorms became severe in the very warm and humid airmass in place across the region. The thunderstorms diminished during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 20, 1:50 PM EST, 12 minutes earlier.
Area forecast discussion, Aug 20, 1:50 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
250 PM EDT THU AUG 20 2009
.SYNOPSIS...
A COLD FRONT OVER INDIANA WILL MOVE EAST ACROSS THE AREA TONIGHT AND
EARLY FRIDAY AND BE FOLLOWED BY A TROUGH FRIDAY NIGHT. UPPER LEVEL
LOW PRESSURE WILL BE OVER THE REGION SATURDAY THEN HIGH PRESSURE
WILL BUILD SOUTHEAST INTO THE AREA SUNDAY AND MONDAY AND STALL OVER
THE REGION THROUGH WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY/...
SUFFICIENT INSTABILITY AND WIND SHEAR REMAIN ON TRACK FOR STRONG TO
LOCALLY SEVERE STORMS TONIGHT INTO EARLY FRIDAY AS THE WEAK COLD
FRONT MOVES INTO THE AREA ACTING AS A LIFTING TRIGGER. THE SVR WATCH
IS OUT FOR THE WHOLE AREA UNTIL 10 PM. A MUGGY NIGHT IS IN STORE AS
DEWPOINTS GENERALLY RUN CLOSE TO 70.
&&
.SHORT TERM /6 AM FRIDAY THROUGH SUNDAY NIGHT/...
THREAT FOR SEVERE STORMS SHOULD END WITH THE FIRST WIND SHIFT FRIDAY
MORNING. BUT STRONG STORMS STILL POSSIBLE WITH DAYTIME HEATING AS
MOISTURE LINGERS DUE TO DIFFUSE NATURE OF THE FRONTAL BOUNDARIES AND
UPPER LEVEL COOLING AS THE UPPER TROUGH STARTS TO DIG INTO THE
INDIANA AREA.
BY FRIDAY NIGHT...BETTER CHANCE SHIFTS INTO THE EASTERN PART OF THE
AREA WITH MUCH OF THE ACTIVITY DISSIPATING BY THE END OF THE
EVENING. WITH THE UPPER TROUGH OVER OUR AREA SAT...DAYTIME HEATING
IS EXPECTED TO TRIGGER SCT SHRA AND POSSIBLE TSRA WITH THE BETTER
CHANCE AGAIN IN THE EAST. WILL KEEP SMALL CHANCE GOING SAT NIGHT
AND ON SUN IN THE EAST TO ACCOUNT FOR THE UPPER TROUGH AND LINGERING
MOISTURE. ENOUGH SURFACE RIDGING SHOULD BUILD IN FOR SUN NIGHT TO
PROVIDE DRY CONDITIONS ALTHOUGH THERE COULD BE AN ISOLATED
CONVECTIVE SHOWER LEFTOVER IN THE FAR EAST DURING THE EVENING.
COOLER TEMPS SETTLE INTO THE AREA FOR THE WEEKEND WITH HIGHS MAINLY
IN THE 70S AND LOWS IN THE 50S TO LOWER 60S.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
LONG TERM STARTS OFF WITH HIGH PRESSURE. ONE FRONTAL BOUNDARY TO BE
CONCERNED WITH NEAR MID WEEK WITH A TROUGH MOVING FROM THE NORTHERN
LAKES TO NEW ENGLAND. FRONT MAY BE SLOW TO MOVE SINK SOUTHWARD
THROUGH THE AREA WED INTO THU. CHANCE POPS FOR THIS FRONT WILL STILL
SUFFICE. RELATIVELY SMALL DIFFERENCES AMONGST MODELS FOR LONG TERM.
TEMPERATURES LOW/MID 80S PRECEDING THE FRONT...WITH UPPER 70S BEHIND.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SCATTERED CONVECTION TO START TO BREAK OUT ALONG MESOSCALE
BOUNDARIES THIS AFTERNOON. MAIN AREAS WE ARE WATCHING IS
SOUTHEAST SITES AND NW SITES AT FIRST. ENTIRE AREA HAS
THUNDERSTORM POTENTIAL THROUGH ABOUT 00Z ALONG WITH SPC SLIGHT
RISK OF SEVERE...WITH WINDS THE PRIMARY THREAT. VERY MOIST OUT
THERE AND ANY TS ACTIVITY WILL QUICKLY BRING VSBY/CIGS DOWN TO
MVFR/IFR FOR A TIME. GUSTS OUTSIDE OF TS TO CONTINUE INTO THE
EVENING. THERE MAY BE A LULL IN TS ACTIVITY FOR SEVERAL HOURS
MID/LATE EVENING. SLOW COLD FRONT WILL WORK ACROSS WITH ENOUGH
UPPER SUPPORT FOR AN ADDITIONAL THUNDERSTORM THREAT OVERNIGHT.
THIS FAR OUT WENT WITH PREDOMINATE SHRA AND CB. BKN CUMULUS FOR
FRIDAY.
.OUTLOOK...NON VFR CONDITIONS POSSIBLE SAT INTO SUN.
&&
.MARINE...
SOUTHWEST WINDS...GUSTY AT TIMES...WILL CONTINUE TONIGHT AND FRIDAY
AHEAD OF A COLD FRONT. SMALL CRAFT ADVISORY ALREADY POSTED AND I
WILL LEAVE IT IN PLACE THROUGH EARLY SATURDAY MORNING. WINDS/WAVES
WILL CALM DOWN A BIT ON SATURDAY...HOWEVER THE REAL PUSH OF COLD AIR
ALOFT WILL OCCUR SATURDAY NIGHT AND SUNDAY WITH WINDS/WAVES ONCE
AGAIN APPROACHING SMALL CRAFT CRITERIA. HIGH PRESSURE...LIGHT WINDS
AND WAVES WILL FINALLY RETURN SUNDAY NIGHT THROUGH THE MIDDLE OF
NEXT WEEK.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR LEZ142>149.
&&
SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...OUDEMAN
AVIATION...OUDEMAN
MARINE...LEINS
Hazardous weather outlook, Aug 20, 1:59 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
259 PM EDT THU AUG 20 2009
LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-211900-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
259 PM EDT THU AUG 20 2009
...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WATERSPOUTS ARE POSSIBLE ON LAKE ERIE SATURDAY NIGHT AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
LEZ061-211900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
259 PM EDT THU AUG 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WATERSPOUTS ARE POSSIBLE ON LAKE ERIE SATURDAY NIGHT AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
Thunderstorm Wind, Wyandot
- When
- August 20, 2:02 PM EST
- Where
- Wyandot County, Carey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 40.950, -83.370
A few large trees were reported down. One tree fell onto a house causing damage.
Thunderstorm Wind, Crawford
- When
- August 20, 2:45 PM EST
- Where
- Crawford County, 4 mi N of Bucyrus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.858, -82.980
A few large limbs were reported down.
Thunderstorm Wind, Seneca
- When
- August 20, 2:54 PM EST
- Where
- Seneca County, Melmore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Post Office
- Coordinates
- 41.020, -83.100
Several large limbs were reported down.
Thunderstorm Wind, Marion
- When
- August 20, 3:28 PM EST
- Where
- Marion County, Marion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -83.130
Several large limbs were reported down.
Thunderstorm Wind, Huron
- When
- August 20, 3:28 PM EST
- Where
- Huron County, Willard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.050, -82.730
A few large limbs were reported down.
Thunderstorm Wind, Crawford
- When
- August 20, 3:35 PM EST
- Where
- Crawford County, Galion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.730, -82.780
A few large limbs were reported down throughout town. At the airport a large billboard sign was badly damaged.
Thunderstorm Wind, Lorain
- When
- August 20, 3:45 PM EST
- Where
- Lorain County, 1 mi SW of Lorain
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.460, -82.195
Several trees and large limbs were reported down in Lakeview Park in Lorain.
Hail, Lorain
- When
- August 20, 4:00 PM EST
- Where
- Lorain County, Avon
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.450, -82.030
Penny size hail was observed.
Thunderstorm Wind, Ashland
- When
- August 20, 4:15 PM EST
- Where
- Ashland County, 3 mi N of Polk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.993, -82.220
Several trees were reported down.
Thunderstorm Wind, Lorain
- When
- August 20, 4:15 PM EST
- Where
- Lorain County, Wellington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 41.170, -82.220
Numerous trees were reported down.
Thunderstorm Wind, Knox
- When
- August 20, 4:35 PM EST
- Where
- Knox County, 5 mi SW of Mt Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.349, -82.547
A few large limbs were reported down.
Thunderstorm Wind, Medina
- When
- August 20, 4:45 PM EST
- Where
- Medina County, 4 mi E of Medina
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS Employee
- Coordinates
- 41.130, -81.793
Many large limbs were reported down.
Thunderstorm Wind, Wayne
- When
- August 20, 4:50 PM EST to 5:00 PM EST
- Where
- Wayne County, Wooster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 40.800, -81.930
Trees were reported down across the city and just west of Wooster.
Thunderstorm Wind, Cuyahoga
- When
- August 20, 4:55 PM EST
- Where
- Cuyahoga County, Independence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 41.380, -81.630
Several large limbs were reported down.
Thunderstorm Wind, Summit
- When
- August 20, 5:00 PM EST
- Where
- Summit County, Richfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.230, -81.630
A few large limbs were reported down.
Thunderstorm Wind, Lake
- When
- August 20, 5:15 PM EST
- Where
- Lake County, Waite Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 41.620, -81.380
Several large limbs and power lines were reported down.
Thunderstorm Wind, Geauga
- When
- August 20, 5:15 PM EST to 5:35 PM EST
- Where
- Geauga County, Chardon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.580, -81.200
Trees and utility lines were reported down throughout the county.
Thunderstorm Wind, Trumbull
- When
- August 20, 5:50 PM EST to 6:00 PM EST
- Where
- Trumbull County, Mesopotamia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 41.450, -80.970
Trees were reported down throughout the northern portion of the county.
Thunderstorm Wind, Ashtabula
- When
- August 20, 6:00 PM EST
- Where
- Ashtabula County, Ashtabula
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.880, -80.800
A peak wind gust of 60 mph was measured by wind sensing equipment at the Ashtabula Lighthouse.
Thunderstorm Wind, Ashtabula
- When
- August 20, 6:15 PM EST
- Where
- Ashtabula County, Conneaut
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 41.950, -80.550
Several trees were reported down.
Thunderstorm Wind, Trumbull
- When
- August 20, 6:40 PM EST
- Where
- Trumbull County, Cortland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 41.330, -80.730
A few trees were reported down throughout northeast portions of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, August 20 to 21, 2009$1.3 million · 1 in hail · 15 events
- Damaging Winds and Lightning Strikes in Georgia, August 20, 2009$609,000 · 7 events
- Lightning Strike in Florida, August 20, 2009$500,000 · 1 event
- Damaging Winds in Pennsylvania, August 20, 2009$260,000 · 50 kt wind · 6 events
- Damaging Winds in New York, August 20, 2009$151,000 · 65 kt wind · 10 events
- Flash Flooding and Hail in Mississippi, August 20 to 21, 2009$77,000 · 61 kt wind · 24 events
- Lightning Strikes in North Carolina, August 20, 2009$215,000 · 2 events
- Damaging Winds in Michigan, August 20, 2009$175,000 · 57 kt wind · 4 events
- Damaging Winds in West Virginia, August 20, 2009$125,000 · 50 kt wind · 2 events
- Flash Flooding and Flooding in Missouri, August 20, 2009$50,000 · 1 in hail · 10 events
- Damaging Winds in Pennsylvania, August 20, 2009$40,000 · 50 kt wind · 6 events
- Damaging Wind in Ohio, August 20, 2009$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195097, 195099, 195098, 194956, 195093, 195101, 194958, 194972, 194977, 195096, 195100, 195094, 195090, 194973, 194971, 194959, 195083, 195086, 194963, 195084, 194961.